Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 37, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2020, 1:43 PM MDT for 6 counties in Colorado. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 1:43 PM MDT (19:43 UTC)
- Expired
- Jun 4, 2020, 2:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Denver County, CO, Jefferson County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 17 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 2:03 PM MDT | TSTM WND DMG | 1 Se Arvada, CO | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| Jun 4, 2:22 PM MDT | TSTM WND GST 58 | 2 Se Denver Intl Airpor, CO | ASOS STATION KDEN DENVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2916 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
650
WUUS55 KBOU 041943
SVRBOU
COC001-005-014-031-059-123-042030-
/O.NEW.KBOU.SV.W.0037.200604T1943Z-200604T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
143 PM MDT Thu Jun 4 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southwestern Weld County in northeastern Colorado...
Central Arapahoe County in northeastern Colorado...
Eastern Broomfield County in northeastern Colorado...
Northern Denver County in northeastern Colorado...
Northeastern Jefferson County in central Colorado...
Adams County in northeastern Colorado...
* Until 230 PM MDT.
* At 141 PM MDT, strong winds from a severe thunderstorm were
located along a line extending from 3 miles southeast of Fort
Lupton to 4 miles south of Barr Lake to Denver, or along a line
extending from 26 miles south of Greeley to 71 miles northwest of
Limon to 61 miles north of Colorado Springs, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Northern Denver, Aurora, Thornton, southeastern Arvada,
Westminster, eastern Broomfield, Commerce City, Northglenn,
Brighton, northeastern Wheat Ridge, Erie, Federal Heights, Denver
International Airport, D.I.A Terminal and Concourses, Frederick,
Fort Lupton, Lochbuie, Dacono, Hudson and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms have produced wind
damage around Boulder and Broomfield. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows! Wind damage with these
storms will occur before any rain or lightning. Do not wait for the
sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4008 10415 4000 10415 4000 10407 3978 10408
3956 10437 3979 10513 3992 10505 4010 10505
TIME...MOT...LOC 1941Z 280DEG 34KT 4004 10477 3989 10477 3975 10492
HAIL...<.75IN
WIND...60MPH
$$
GIMMESTAD2 follow-up statements
382
WWUS55 KBOU 042008
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
208 PM MDT Thu Jun 4 2020
COC014-059-042016-
/O.CAN.KBOU.SV.W.0037.000000T0000Z-200604T2030Z/
Broomfield CO-Jefferson CO-
208 PM MDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROOMFIELD AND
NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4008 10415 4000 10415 4000 10407 3978 10408
3963 10428 3980 10504 3992 10499 4000 10497
4000 10496 4009 10495
TIME...MOT...LOC 2006Z 280DEG 34KT 4000 10448 3985 10448 3971 10463
$$
COC001-005-031-123-042030-
/O.CON.KBOU.SV.W.0037.000000T0000Z-200604T2030Z/
Weld CO-Arapahoe CO-Denver CO-Adams CO-
208 PM MDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHWESTERN WELD...NORTH CENTRAL ARAPAHOE...NORTHEASTERN DENVER
AND ADAMS COUNTIES...
At 206 PM MDT, the leading edge of strong winds from a severe
thunderstorm were located along a line extending from 6 miles
southwest of Prospect Valley to 6 miles north of Manila Village to 3
miles southwest of Watkins, or along a line extending from 32 miles
southeast of Greeley to 58 miles northwest of Limon to 16 miles east
of Denver, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Northeastern Denver, northern Aurora, Thornton, southeastern
Westminster, Commerce City, Northglenn, Brighton, Federal Heights,
Denver International Airport, D.I.A Terminal and Concourses,
Frederick, Fort Lupton, Lochbuie, Dacono, Hudson, Bennett, Manila
Village, Strasburg, Watkins and Byers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms have produced wind
damage and gusts of 50 to 70 mph across the northern suburbs. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4008 10415 4000 10415 4000 10407 3978 10408
3963 10428 3980 10504 3992 10499 4000 10497
4000 10496 4009 10495
TIME...MOT...LOC 2006Z 280DEG 34KT 4000 10448 3985 10448 3971 10463
HAIL...<.75IN
WIND...60MPH
$$
GIMMESTAD823
WWUS55 KBOU 042033
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
233 PM MDT Thu Jun 4 2020
COC001-005-031-123-042040-
/O.EXP.KBOU.SV.W.0037.000000T0000Z-200604T2030Z/
Weld CO-Arapahoe CO-Denver CO-Adams CO-
233 PM MDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELD...NORTH
CENTRAL ARAPAHOE...NORTHEASTERN DENVER AND ADAMS COUNTIES HAS
EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. Wind gusts up to
55 mph can be expected with these storms as they move east across
central parts of Adams and Arapahoe counties and Morgan county.
Winds gusted up to 71 mph in northern Thornton and 58 mph at Denver
International Airpot as these storms passed.
LAT...LON 4008 10415 4000 10415 4000 10407 3978 10408
3963 10428 3980 10504 3992 10499 4000 10497
4000 10496 4009 10495
TIME...MOT...LOC 2030Z 280DEG 34KT 3996 10422 3981 10422 3967 10437
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:23 AM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 4, 11:23 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1123 AM MDT Thu Jun 4 2020 .UPDATE... Issued at 1113 AM MDT Thu Jun 4 2020 Not much change needed for the forecast at this time. Confidence in the Marginal threat for severe over our far eastern plains is getting lower due to the dewpoints mixing out and the forecast for them to be in the 30s as the surface trough is east of the forecast area. Again, as the current thinking is, we'll mainly see a wind threat today from storms, up to 50 mph. Can't rule out one or two storms however to have higher speeds. CAPE is pretty low however, so will keep any mention of damaging winds out of the forecast. && .SHORT TERM...(Today and tonight) Issued at 240 AM MDT Thu Jun 4 2020 Upper level ridge centered over the Central and Southern Rockies will bring very warm temperatures today. Highs across northeast Colorado will be around 90 degrees. Colorado will see westerly flow aloft around the ridge. At the surface, a trough of low pressure will act as a dry line across western Nebraska and western Kansas. This will result in a dry westerly flow across Colorado today. Dew points are expected to be in the 30s this afternoon. There is enough moisture aloft to produce isolated to scattered high based showers and thunderstorms. MLCAPE will be weak today, 100-300 J/kg. A 40-50F temperature/dew point difference results in a classic inverted V sounding. Strong gusty outflow winds to 50 mph will likely accompany the stronger convection. Can't rule out a few gusts approaching severe threshold (58 mph). Any rainfall today is expected to be light with more wind than rain expected. The convection is expected to end early to mid evening as the airmass stabilizes. .LONG TERM...(Friday through Wednesday) Issued at 240 AM MDT Thu Jun 4 2020 The extended will be characterized by warmer temperatures and increased fire danger to start with a welcome cool down by early next week. For Friday, a weak cold front will push in across the northeastern plains during the morning hours. Models indicate this to be a mostly dry front with not much moisture associated with it. At the synoptic level, a strong upper ridge remains in place with highs possibly approaching the mid-90s which would be running around 15 degrees above normal for this time of year. Closer to the surface winds will switch around to the south through the day pulling in drier air across portions of the plains mainly south of I-70. Model cross sections how very dry low levels due to this that would cause any convection that forms over the higher terrain to bring mainly gusty winds and virga to lower elevations. Further to the northeast, the slightly cooler airmass behind the frontal push will cause a stable layer around 700mb that may help to prevent storms from sustaining much further east and north of Denver. If this cap ends up being weather and an outflow from storms further to the west are able to break it then there is enough instability in the mid-levels for strong to potentially severe storms with damaging winds and large hail possible. A trough that is in place off the coast of CA will transition northeastward through Saturday. Increased moisture associated with this feature will start to impact Colorado in the morning hours with scattered storms across the higher elevations by the afternoon. A lee side low will deepen over the plains pulling in strong south to southwesterly winds. This will help to keep temperatures high with another 90+ degree day possible for the lower elevations. PW values will increase with the onset of the upper trough and higher moisture levels with values once again approaching 1 inch. This should help keep RH levels above the 15% threshold for fire weather highlights, however winds at the surface will increase during the afternoon with gusts up to 40 mph and that combined with the high temperatures will bring increased fire weather concerns. On Sunday, a broad trough will move through the Northwest and into the intermountain region during the morning. A closed surface low over the northern plains counties will pull in strong southwesterly flow once again. Dry air will be in place with less moisture available to offset the downsloping effects bringing RH values below 15% by the afternoon for much of the eastern plains counties. Winds over the plains will also increase with a tightened gradient provided by the deepening surface low and well mixed boundary layer with gust speeds up to 50 mph possible. This will create conditions that are prime for fast fire development and growth Sunday afternoon with Reg Flag highlights most likely being needed for lower elevation areas. Heading into the following week a cold front will push south on Monday bringing only weak moisture behind it. QPF fields do not show much in the way of precipitation behind this feature but it will help to cool us off into the lower 80s and possibly 70s. An upper level jet will push southwest bringing increased winds to the mountains with speeds up to 60 mph possible over the higher elevations and 50 mph on the plains. RH values will continue to low, especially for areas south of I-70 that may not see some of the impacts of the frontal push creating another day of fire weather concerns. The cooldown continues Tuesday into Wednesday with an upper level trough pushing through the region. This feature will bring a slight chance of precipitation to the higher elevations with 70s expected through mid-week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1120 AM MDT Thu Jun 4 2020 VFR conditions will prevail. Westerly winds are expected to push in over the next couple of hours as convection over the foothills fires and sends out gusty outflow winds. Better chance for scattered to isolated high based showers and thunderstorms will be closer to APA, but all airports have a low chance to see some activity. These will produce gusty outflow winds to 40 knots. Due to the dry airmass, little rainfall is expected to accompany the showers and storms. This activity will shift east and decrease after 01Z. Some easterly winds into the plains Friday will increase moisture and therefore will have a better chance of storms around the airports, with less of a wind hazard. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Meier LONG TERM...Bowen AVIATION...Kriederman
Hazardous weather outlook, Jun 4, 10:52 AM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1052 AM MDT Thu Jun 4 2020 COZ030>051-051700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1052 AM MDT Thu Jun 4 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening. Due to the dry airmass, strong gusty winds to 50 mph will be possible. Any rainfall from the showers and thunderstorms is expected to be light. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered afternoon and evening showers and thunderstorms are expected each day through through Saturday. Some of these storms will be strong to severe with large hail and damaging wind gusts possible. An approaching upper level disturbance will create very windy conditions Saturday through Monday. This will increase fire danger each of those three days. Cooldown should arrive Monday with 70s possible through mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed today and tonight.
In the hours before
Special weather statement, Jun 4, 1:05 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Denver CO 105 PM MDT Thu Jun 4 2020 COZ035-036-039-040-043-041945- Central and South Weld County CO- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 105 PM MDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...NORTHWESTERN ARAPAHOE...BROOMFIELD...SOUTHWESTERN DENVER...NORTHERN JEFFERSON... WESTERN ADAMS AND SOUTHEASTERN BOULDER COUNTIES UNTIL 145 PM MDT... At 104 PM MDT, Doppler radar was tracking winds ahead of a decaying thunderstorm along a line extending from 4 miles northwest of Boulder to near White Ranch Open Space, or along a line extending from 34 miles south of Fort Collins to 17 miles west of Denver. Movement was east at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Denver, western Aurora, northeastern Lakewood, Thornton, Arvada, Westminster, Boulder, Broomfield, Commerce City, Northglenn, Brighton, northeastern Englewood, Wheat Ridge, Lafayette, Golden, Louisville, Erie, Superior, Federal Heights and Firestone. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 4012 10483 3963 10483 3975 10534 4013 10535 TIME...MOT...LOC 1904Z 284DEG 28KT 4008 10529 3978 10527 GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:05 PM MDT | Special Weather Statement | BOU | Broomfield, Denver | 40 min |
| Jun 4, 2:29 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe, Morgan | 46 min |
| Jun 4, 2:39 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 51 min |
| Jun 4, 2:59 PM MDT | Special Weather Statement | BOU | Broomfield, Denver, Jefferson | 31 min |
| Jun 4, 3:29 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.